Anti-Seizure Drug Linked to Retinal Abnormalities, Skin Discoloration — Physician’s First Watch
Anti-Seizure Drug Linked to Retinal Abnormalities, Skin Discoloration
By Amy Orciari Herman
The anti-seizure drug ezogabine (Potiga) can cause discoloration of both the skin and the retina, the FDA warned on Friday. It's unknown whether these changes are permanent or whether the retinal discoloration can lead to vision impairment.
The skin discoloration includes blue pigmentation, most often around the lips or in the nail beds, but at times more widespread on the face and legs. In addition, scleral and conjunctival discoloration has been reported. If ophthalmic changes occur, the FDA says, ezogabine should be discontinued unless there are no other treatment options. In cases of skin discoloration, alternative treatments should be considered. The FDA cautions against abrupt discontinuation.
All patients taking ezogabine should have baseline and periodic eye exams that include visual acuity testing and dilated fundus photography, the agency advises. Additional eye testing (e.g., fluorescein angiograms) may also be performed.
Healthcare providers should report any ezogabine-related adverse events to the FDA's MedWatch program.